Tennessee, 2013

Damaging Wind in Tennessee, July 21, 2013

July 21, 2013 · NWS MRX · 1 event in 1 county or zone

Isolated showers and thunderstorms developed in the unstable air mass across southeast Tennessee. One of these storms produced a damaging wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Isolated showers and thunderstorms developed in the unstable air mass across southeast Tennessee. One of these storms produced a damaging wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 21, 2:01 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 21, 2:01 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
301 PM EDT SUN JUL 21 2013

.SHORT TERM (TONIGHT AND TOMORROW)...A COLD FRONT WILL PROGRESS
SOUTHWARD OVERNIGHT THROUGH KENTUCKY...STALLING BEFORE REACHING
TENNESSEE. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD
OF THIS FRONT. THIS CONVECTION WILL INCREASE OVER AREA THROUGH THE
EVENING...WEAKENING AFTER SUNSET. THE MAIN THREAT IS HEAVY RAINFALL
WHICH COULD LEAD TO LOCALIZED FLASH FLOODING. SMALL HAIL AND GUSTY
WINDS ARE ALSO POSSIBLE WITH ANY STORMS. THE SEVERE THREAT IS LOW
THROUGH THE EVENING...BUT DUE TO THE FORCING AND INSTABILITY...CAN
NOT RULE OUT A SEVERE WARNING OR TWO.

A BRIEF PERIOD OF DRIER WEATHER WILL BE POSSIBLE BEFORE SUNRISE
MONDAY MORNING...BEFORE SHOWERS AND THUNDERSTORMS BEGIN DEVELOPING
AGAIN. WITH AMOUNT OF MOISTURE REMAINING IN THE ATMOSPHERE...MAIN
THREAT WILL CONTINUE TO BE HEAVY RAIN...WITH LOCALIZED FLASH
FLOODING POSSIBLE. WITH MOISTURE AND CLOUD COVER...LOWERED TEMPS A
COUPLE OF DEGREES BELOW GUIDANCE TONIGHT AND TOMORROW. BROKEN TO
OVERCAST SKIES WILL REMAIN OVER THE AREA THROUGH MONDAY.

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...MODELS ARE STILL
CONSISTENT ON THE WHOLE...GRADUALLY DIMINISHING PRECIP CHANCES
TUESDAY TO THURSDAY WITH ONLY 20 PCT CHANCES THURS AND
FRI...CREEPING BACK UP TO CHC POPS AREAWIDE SATURDAY. THE WET
PATTERN WILL BE TEMPORARILY SCOURED OUT BY UPPER TROUGH AND SFC
FRONT MIDWEEK. TEMPS MAY BE TRICKY AS ECMWF MOS IS IN MID 80S FOR
KNOXVILLE FOR HIGH TEMPS LATTER HALF OF WEEK...BUT GFS IS NEAR 90.
I/LL LEAN TOWARD THE WARMER SIDE WITH THE REDUCED CLOUD COVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             70  86  71  88  71 /  70  70  50  50  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  84  70  87  70 /  70  70  50  50  40
OAK RIDGE, TN                       69  83  70  86  70 /  70  70  50  50  40
TRI CITIES AIRPORT, TN              67  83  67  85  67 /  70  70  50  40  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

JW/GC
Hazardous weather outlook, Jul 21, 2:02 PM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
302 PM EDT SUN JUL 21 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
302 PM EDT SUN JUL 21 2013 /202 PM CDT SUN JUL 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS...MAINLY THIS AFTERNOON AND
EVENING...MAY BECOME STRONG TO MARGINALLY SEVERE. THE MAIN THREATS
WOULD BE LOCALLY HEAVY RAINS IN EXCESS OF ONE INCH...SMALL HAIL AND
WINDS GUSTING UP TO 45 MPH WITH THE STRONGEST STORMS. LOCALIZED
FLASH FLOODING MAY BE POSSIBLE IN ANY STRONG TO SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE COVERAGE OF THUNDERSTORMS WILL INCREASE THROUGH MONDAY EVENING
...WHILE RAIN CHANCES REMAIN A BIT HIGHER THAN NORMAL THROUGH MID
WEEK. THUNDERSTORMS THAT DEVELOP IN THE HEAT OF THE DAY WILL BRING
THE POSSIBILITY OF DAMAGING WINDS...HAIL UP TO ONE INCH IN DIAMETER
AND LOCALLY HEAVY RAINFALL WHICH MAY CAUSE MINOR FLOODING.

HOWEVER...A SIGNIFICANT LARGE SCALE SEVERE WEATHER EVENT REMAINS
UNLIKELY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 21, 2:42 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 PM EDT SUN JUL 21 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-220400-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...
ABINGDON
342 PM EDT SUN JUL 21 2013 /242 PM CDT SUN JUL 21 2013/

...HEAVY RAINFALL POSSIBLE THROUGH MONDAY...

A WEAK SURFACE FRONT WILL LINGER JUST NORTH OF THE TENNESSEE BORDER.
AN UPPER SHORT WAVE WILL APPROACH THE AREA FROM THE WEST THROUGH
TONIGHT. A MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS THE REGION.
RECENT RAINFALL HAS LED TO SATURATED SURFACE CONDITIONS. SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THROUGH
MONDAY. ADDITIONAL RAINFALL COULD LEAD TO LOCALIZED FLOODING. AREAS
MOST VULNERABLE TO FLOODING ARE ACROSS NORTHEAST TENNESSEE AND
SOUTHWEST VIRGINIA.

The radar

The Northeast Alabama radar (KHTX), 133 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
July 21, 3:36 PM EST
Where
Polk County, 1.13 mi E of Benton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.180, -84.650

Two trees were reported down about one mile east of Benton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455447.